Alert archive / Hawaii / High Surf Advisories in 2016
High Surf Advisory 2, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Jan 8, 2016, 3:31 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Jan 8, 2016, 12:00 PM HST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2016, 3:31 AM HST (13:31 UTC)
- In effect from
- Jan 8, 2016, 12:00 PM HST
- Expired
- Jan 9, 2016, 3:37 AM HST
- In force
- 16 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
599 WHHW40 PHFO 081331 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 331 AM HST FRI JAN 8 2016 ...HIGH SURF ADVISORY STARTING AT NOON HST FOR RISING SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI NIIHAU OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... .A NEW NORTHWEST SWELL WILL SPREAD FROM WEST TO EAST ACROSS THE SMALLER HAWAIIAN ISLANDS FROM THIS AFTERNOON THROUGH TONIGHT. SURF PRODUCED BY THIS SWELL IS EXPECTED TO BUILD TO THE HIGH SURF ADVISORY CRITERIA ALONG MOST NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS FROM KAUAI AND NIIHAU TO MAUI. HIZ001>003-006>008-012-013-017-020-090245- /O.NEW.PHFO.SU.Y.0002.160108T2200Z-160109T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 331 AM HST FRI JAN 8 2016 ...HIGH SURF ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM HST SATURDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 AM HST SATURDAY. * SURF...BUILDING TO 12 TO 16 FEET ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...AND NORTH FACING SHORES OF OAHU... MOLOKAI...AND MAUI. BUILDING TO 8 TO 12 FEET ALONG WEST FACING SHORES OF OAHU AND MOLOKAI * TIMING...STARTING THIS AFTERNOON...AND CONTINUING THROUGH TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HOUSTON
3 follow-up statements
143 WHHW40 PHFO 081442 RRA CFWHFO COASTAL HAZARD MESSAGE...DELAYED NATIONAL WEATHER SERVICE HONOLULU HI 442 AM HST FRI JAN 8 2016 ...HIGH SURF ADVISORY STARTING AT NOON HST FOR RISING SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI NIIHAU OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... .A NEW NORTHWEST SWELL WILL SPREAD FROM WEST TO EAST ACROSS THE SMALLER HAWAIIAN ISLANDS FROM THIS AFTERNOON THROUGH TONIGHT. SURF PRODUCED BY THIS SWELL IS EXPECTED TO BUILD TO THE HIGH SURF ADVISORY CRITERIA ALONG MOST NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS FROM KAUAI AND NIIHAU TO MAUI. HIZ001>003-006>008-012-013-017-020-090345- /O.CON.PHFO.SU.Y.0002.160108T2200Z-160109T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 442 AM HST FRI JAN 8 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 AM HST SATURDAY... * SURF...BUILDING TO 12 TO 16 FEET ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...AND NORTH FACING SHORES OF OAHU... MOLOKAI...AND MAUI. BUILDING TO 8 TO 12 FEET ALONG WEST FACING SHORES OF OAHU AND MOLOKAI * TIMING...STARTING THIS AFTERNOON...AND CONTINUING THROUGH TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$
352 WHHW40 PHFO 090127 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 327 PM HST FRI JAN 8 2016 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI NIIHAU OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... .A NORTHWEST SWELL WILL SPREAD FROM WEST TO EAST ACROSS THE SMALLER HAWAIIAN ISLANDS TONIGHT. SURF PRODUCED BY THIS SWELL IS EXPECTED TO BUILD TO THE HIGH SURF ADVISORY CRITERIA ALONG MOST NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS. HIZ001>003-006>008-012-013-017-020-091430- /O.EXT.PHFO.SU.Y.0002.000000T0000Z-160110T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 327 PM HST FRI JAN 8 2016 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST SATURDAY... * SURF...ALONG NORTH FACING SHORES...12 TO 16 FEET TONIGHT AND SATURDAY MORNING...BUILDING UP TO 18 TO 22 FEET SATURDAY AFTERNOON. ALONG WEST FACING SHORES...8 TO 12 FEET TONIGHT AND SATURDAY MORNING...BUILDING 10 TO 14 FEET SATURDAY AFTERNOON. * TIMING...TONIGHT AND SATURDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ FOSTER
262 WHHW40 PHFO 091337 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 337 AM HST SAT JAN 9 2016 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... .A LARGE NORTHWEST SWELL WILL PEAK THIS EVENING THROUGH THE OVERNIGHT HOURS TONIGHT INTO SUNDAY MORNING...PRODUCING WARNING- LEVEL SURF ALONG NORTH AND WEST FACING SHORES OF ISLANDS EXPOSED TO THE SWELL. SURF IS EXPECTED TO GRADUALLY TREND DOWN LATE SUNDAY THROUGH THE EARLY PORTION OF THE WEEK. HIZ001>003-006>008-012-013-017-020-100245- /O.UPG.PHFO.SU.Y.0002.000000T0000Z-160110T0400Z/ /O.NEW.PHFO.SU.W.0002.160109T1337Z-160111T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 337 AM HST SAT JAN 9 2016 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST SUNDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST SUNDAY. THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. * SURF...ALONG NORTH FACING SHORES...10 TO 15 FEET THIS MORNING...RISING TO 25 TO 35 FEET AS EARLY AS THIS EVENING FOR KAUAI AND NIIHAU...THEN OVERNIGHT TONIGHT FOR OAHU MOLOKAI AND MAUI. SURF WILL THEN LOWER TO 18 TO 25 FEET BY SUNDAY AFTERNOON. ALONG WEST FACING SHORES...8 TO 12 FEET THIS MORNING...RISING TO 18 TO 25 FEET AS EARLY AS THIS EVENING FOR KAUAI AND NIIHAU...THEN OVERNIGHT TONIGHT FOR OAHU AND MOLOKAI. SURF WILL THEN LOWER TO 10 TO 15 FEET BY SUNDAY AFTERNOON. * TIMING...THIS EVENING THROUGH SUNDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS BEACHES...VERY STRONG BREAKING WAVES AND STRONG RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. SOME OVERWASH ONTO THE TYPICALLY VULNERABLE COASTAL LOCATIONS WILL BE POSSIBLE DUE TO A COMBINATION OF LARGE SURF AND SLIGHTLY HIGHER THAN NORMAL HIGH TIDES...ESPECIALLY EARLY SUNDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BEACHGOERS... SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS. && $$ GIBBS
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jan 7, 7:47 PM HST, 7 hours 44 minutes earlier.
Area forecast discussion, Jan 7, 7:47 PM HST, 7 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 747 PM HST THU JAN 7 2016 .SYNOPSIS... A WEAK SURFACE RIDGE OF HIGH PRESSURE WILL SETTLE SLOWLY SOUTHWARD OVER THE ISLAND CHAIN TONIGHT THROUGH FRIDAY. A COLD FRONT WILL APPROACH FROM THE NORTHWEST FRIDAY NIGHT...THEN PUSH SOUTHWARD INTO THE CENTRAL ISLANDS SATURDAY AND SATURDAY NIGHT. THE FRONT WILL DISSIPATE ON SUNDAY...WITH WEAK HIGH PRESSURE THEN BECOMING RE-ESTABLISHED OVER THE ISLANDS THROUGH THE MIDDLE OF NEXT WEEK. ANOTHER WEAKENING COLD FRONT WILL APPROACH THE ISLAND CHAIN FROM THE NORTHWEST LATE NEXT WEEK. && .DISCUSSION... CURRENTLY AT THE SURFACE...A FRONTAL BOUNDARY HAS STALLED OUT AROUND 135 MILES TO THE NORTHWEST OF KAUAI. MEANWHILE...A 1024 MB AREA OF HIGH PRESSURE IS CENTERED AROUND 1450 MILES EAST-NORTHEAST OF HILO...WITH A RIDGE AXIS EXTENDING WESTWARD JUST TO THE NORTH OF THE ISLAND CHAIN. INFRARED SATELLITE IMAGERY SHOWS CLEAR SKIES IN PLACE ACROSS MOST OF THE STATE...WITH AREAS OF ENHANCED CLOUD COVER SEEN OVER WINDWARD SECTIONS OF THE BIG ISLAND AS WELL AS OVER AND TO THE SOUTH OF KAUAI AND NIIHAU. RADAR IMAGERY SHOWS RAIN FREE CONDITIONS ACROSS MOST OF THE STATE...WITH A FEW SHOWERS OVER WINDWARD SECTIONS OF THE BIG ISLAND AND OUT OVER THE COASTAL WATERS. MAIN SHORT TERM CONCERN FOR TONIGHT REVOLVES AROUND RAIN CHANCES. TONIGHT... THE HIGH PRESSURE RIDGE AXIS WILL SLOWLY SETTLE SOUTHWARD AND INTO THE NORTHERN ISLANDS OVERNIGHT...WITH LIGHT WINDS AND LAND BREEZES EXPECTED IN MOST LOCATIONS. LIGHT SOUTHEASTERLY STEERING FLOW OVER THE EASTERN ISLANDS MAY ALLOW A FEW SHOWERS TO DRIFT INTO WINDWARD EAST AND SOUTHEAST SECTIONS OF MAUI AND THE BIG ISLAND. FURTHER WEST...LIGHT SOUTH AND SOUTHWEST STEERING FLOW MAY ALLOW A FEW LIGHT SHOWERS TO MOVE OVER KAUAI AND NIIHAU AS WELL. ELSEWHERE...RAIN FREE CONDITIONS ARE EXPECTED TO PREVAIL. OVERNIGHT LOWS NEAR THE COAST ARE EXPECTED TO BOTTOM OUT IN THE 60S TO AROUND 70 DEGREES. FRIDAY... A COLD FRONT WELL NORTHWEST OF THE STATE WILL BEGIN TO APPROACH FROM THE NORTHWEST...AND THIS WILL SHIFT THE HIGH PRESSURE RIDGE AXIS SLOWLY SOUTHWARD AND OVER THE BIG ISLAND BY FRIDAY EVENING. A LIGHT WIND REGIME WILL REMAIN IN PLACE ONCE AGAIN...WITH DAYTIME SEA BREEZES EXPECTED IN MOST AREAS. ANOTHER DRY DAY IS EXPECTED IN MOST AREAS...WITH ISOLATED SHOWERS POSSIBLE ACROSS THE INTERIOR OF THE ISLANDS DURING THE AFTERNOON HOURS. THERE MAY BE MORE SHOWER ACTIVITY ACROSS KAUAI...WHERE DEEP LAYER MOISTURE WILL BE ON THE INCREASE IN ADVANCE OF THE APPROACHING FRONT. HIGH TEMPERATURES NEAR THE COAST ARE EXPECTED TO TOP OUT IN THE UPPER 70S TO LOWER 80S. FRIDAY NIGHT THROUGH SUNDAY NIGHT... A COLD FRONT WILL APPROACH FROM THE NORTHWEST FRIDAY NIGHT...REACHING A LOCATION AROUND 125 MILES TO THE NORTHWEST OF KAUAI BY DAYBREAK SATURDAY. THE COLD FRONT WILL THEN SHIFT SOUTHWARD THROUGH KAUAI AND OAHU ON SATURDAY AND STALL OUT OVER MAUI COUNTY SATURDAY NIGHT. THE FRONT WILL THEN DISSIPATE OVER THE CENTRAL ISLANDS ON SUNDAY...WITH HIGH PRESSURE BECOMING RE- ESTABLISHED OVER THE STATE SUNDAY NIGHT. AS FOR FORECAST DETAILS...EXPECT AN INCREASE IN SHOWER ACTIVITY ALONG AND IN ADVANCE OF THE FRONT AS IT PUSHES INTO THE ISLANDS. THE SHOWERS ARE EXPECTED TO SHIFT FROM NORTHWEST TO SOUTHEAST DOWN THE ISLAND CHAIN FRIDAY NIGHT...ALTHOUGH THEY LIKELY WILL NOT MAKE IT INTO MAUI COUNTY UNTIL LATE FRIDAY NIGHT AND THE BIG ISLAND SHOULD REMAIN RAIN FREE. THE SHOWER ACTIVITY SHOULD FOCUS PRIMARILY ACROSS OAHU AND MAUI COUNTY ON SATURDAY...WITH CONDITIONS DRYING OUT ACROSS KAUAI IN THE AFTERNOON...AND THE BIG ISLAND EXPERIENCING ISOLATED SHOWERS DUE TO DAYTIME HEATING. AS THE FRONT STALLS OUT AND LIGHT TRADE WINDS RETURN SATURDAY NIGHT...EXPECT THAT SHOWERS WILL FOCUS PRIMARILY ACROSS WINDWARD/MAUKA SECTIONS OF THE SMALLER ISLANDS...WHILE MAINLY DRY CONDITIONS CONTINUE ACROSS THE BIG ISLAND. A MORE DIURNAL SHOWER PATTERN WILL RETURN SUNDAY AFTERNOON AND SUNDAY NIGHT AS HIGH PRESSURE BECOMES RE-ESTABLISHED...WITH ISOLATED SHOWERS FOCUSING ACROSS THE INTERIOR OF ISLANDS DURING THE AFTERNOON/EVENING HOURS. MONDAY THROUGH NEXT THURSDAY... THE HIGH PRESSURE RIDGE AXIS WILL REMAIN CENTERED NEAR OR OVER THE ISLAND THROUGH MUCH OF NEXT WEEK...WITH A COLD FRONT TRYING TO APPROACH FROM THE NORTHWEST BY LATE IN THE WEEK. EXPECT A FAIRLY DRY EL NINO DRIVEN PATTERN TO CONTINUE ACROSS THE STATE THROUGH THE PERIOD...WITH ISOLATED SHOWERS POSSIBLE EACH DAY MAINLY DURING THE AFTERNOON/EVENING HOURS ACROSS THE INTERIOR OF THE ISLANDS. && .AVIATION... LAND BREEZES WILL PREVAIL AT NIGHT...AND SEA BREEZES BY DAY. SHOWERS SHOULD REMAIN MOSTLY ISOLATED AND LIGHT. && .MARINE... A SERIES OF LARGE NORTHWEST SWELLS WILL CONTINUE TO IMPACT NORTH AND WEST FACING SHORES OVER THE NEXT WEEK. A NEW NORTHWEST SWELL IS EXPECTED TO ARRIVE FRIDAY...BRINGING ADVISORY LEVEL SURF TO NORTH AND WEST FACING SHORES. ANOTHER LARGER NORTHWEST SWELL WILL ARRIVE SATURDAY BOOSTING SURF TO WARNING LEVELS. ANOTHER ROUND OF WARNING LEVEL SURF WILL BE POSSIBLE AGAIN EARLY NEXT WEEK. WINDS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY /SCA/ CRITERIA THROUGH LATE NEXT WEEK. COMBINED SEAS WILL INCREASE TO 10 FEET OR MORE WITH THE UPCOMING NORTHWEST SWELLS. AS A RESULT...SCA/S WILL LIKELY BE NEEDED FOR AREAS EXPOSED TO NORTHWEST SWELL SATURDAY THROUGH EARLY NEXT WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION/MARINE...JELSEMA AVIATION...RYSHKO
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 3:31 AM HST | Small Craft Advisory | HFO | 4 days |
Nearby
High Surf Advisories in Hawaii, 2016Every high surf advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.